|[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]|
|You are not logged in|
Hello, folks. I'm sure you've seen it all and if there's anyone to lend me some answers, I would greatly appreciate your input, as I'm feeling drained!!!|
Husband with PD since 1997 (age then, 47) He is in GREAT shape relatively speaking. I mean he does marathon driving, has a woodworking hobby -
the stamina to do things seems remarkable.
Problem is he takes 16-18 pills of Senemet a day and his doctor lets him have as much as he wants, although the doctor wrote script for less, husband wins on arguing he needs more. He takes the other meds as well. No Mirapex anymore!
He has always had an arrogant side to him, but he's abusive to me.
He is NOT abusive to strangers and "says" the right things. It drives me crazy that when I confront him, he QUICKLY blames the PD. I think it's a convenient excuse for him.
He also took up gambling 10 years ago, and we've gone through all the stopping Mirapex, (he still takes Requip), we did the Gamblers' anon, shrinks, you name it -
He will claim he doesn't have the energy to mow the yard, yet he has the energy to drive 400 miles at night to a casino and push buttons standing up. It would exhaust you to see how much energy he has at times. He's the one with PD and I feel dead! Football games and 8 hours on some crowded campus, no problem.
What's going on here? Am I missing something? He seems like a malingerer to me.
He even walks like that energizer bunny, a good 20 feet in front of me, and he always has! (even before PD) Honest to God, all the tremors are there and the other signs of PD, but he's not slowed down in 10 years and I want to know if he's
able to do this and seem manic and ugly-talking because of too many pills.
He doesn't sleep either. He took disability early retirement in 2002, but he sure looks and acts like he could still do some work. Anybody have a clue ??
I just get kinda fed up when he claims he can't wash the dishes because of his PD but 15 minutes later, he's out the door. Things just don't add up.
Thank you for listening.
I hear you and know exactly how you feel. I can't count the number of times my husband has asked me to keep the kids quiet so he can take a nap (anybody know how hard this is to do?) only to hear him playing his guitar, pretty well I might add, ten minutes later. |
I deal with it by reminding myself that there are very few things he can still do that he gets joy out of, and guitar playing is one of them. He says he can't play worth a damn, but I still love to hear him and I love that he still has SOMETHING he (1) enjoys doing and (2) can still physically do. Like everyone here, PD has taken away so much.
I don't have the abuse, though, to the contrary, my husband is very appreciate and loving of my support. So it is much easier for me to overlook things like this if they actually make him happy (and personally I think the more often he can be happy, the slower the disease will progress....I have even taken to buying those CD/DVD comedians put out).
I don't know what I would do if he were abusive, I think I'd talk to him, and I'd also make sure I was taking care of myself. While he's at the casino gambling away, I'd haul myself to a spa and get a massage, do yoga, anything to help restore myself. I'd probably also consider his absence a break from having to deal with the PD, although I'd be worrying about what all he was doing while he was out there....hope you have secured your finances and have plenty of insurance in case he hits someone/something while driving those 400-mile road trips. Just my two cents, know that you have a lot of company in this regard here on the forum.
|Hi felix15, Welcome to the forum. I'm not a doctor but you need to bring this up to your Husbands doctor! This is a major problem.."Problem is he takes 16-18 pills of Senemet a day and his doctor lets him have as much as he wants, although the doctor wrote script for less, husband wins on arguing he needs more. He takes the other meds as well." The Doctor should be made aware of this! Some treatment of Manic/depressive or bipolar disease is suppression of dopamine in the brain. Just the opposite of Parkinson's where We have too little dopamine they have too much. It is common for Mania patients to develop Parkinson's like symptoms when using dopamine suppressors (these symptoms go way when drugs are stopped). It would seem from your description your Husband is over medicating Himself to a manic state. (Sinemet is used to replace the lost or lacking dopamine in our Parkinson's brains) Although Your Husband probably won't like the idea the Doctor MUST be aware of this abuse as if let continue it can and will lead to major complications and side affects. I wish you luck in getting this straightened out. Please feel free to email me anytime at Lohengr1n@aol.com if you think I can be of help. Take care, best of luck and hang in there.|
This is painfully familiar. |
Especially the word "abuse".
Your husband's overuse of his PD medications is causing his troubling symptoms, and his personality/behavioral problems.
You need to talk with his neurologist. I have found neurologists may be clueless about this issue, though it is common - perhaps 20% of those on dopamine agonists get it, according to a recent study by the Mayo clinic.
Sadly, neurologists who specialize in PD tend to worry more about the physical manifestations of the disease - "Movement Disorders."
The tend to vastly underestimate the impact of the behaviors that can be caused by these drugs - perhaps because the PD patient feels great while overusing them - but creates horrendous problems for his family.
You might want to give the neurogist printouts of the articles below, or search for more - there are many, and many families have been destroyed by these drugs.
This can be very scary, and you need to protect yourself, financially, emotionally, and even physically. You are living with the PD version of a crack addict.
"In some instances Parkinson's disease (PD) patients become addicted to their own medication, or develop behavioural addictions such as pathological gambling, compulsive shopping or hypersexuality,"
Hedonistic homeostatic dysregulation is a neuropsychological behavioural disorder associated with substance misuse and addiction. The disorder has been recognised as a consequence of dopamine replacement therapy (DRT) in 15 patients with Parkinson's disease. The syndrome typically develops in male patients with early onset Parkinson's disease... These patients take increasing quantities of their DRT, despite increasingly severe drug induced dyskinesias, and may develop a cyclical mood disorder with hypomania or manic psychosis. There is impairment of social and occupational functioning. Tolerance develops to mood elevating effects of DRT and a negative affective withdrawal state occurs if the drugs are withdrawn or doses decreased.
"Among the study patients with PD, new-onset compulsive gambling or hypersexuality was documented in 7 (18.4%) of 38 patients taking therapeutic doses of dopamine agonists but was not found among untreated patients, those taking subtherapeutic agonist doses, or those taking carbidopa/levodopa alone. Behaviors abated with discontinuation of agonist therapy or dose reduction. Because this is a retrospective study, cases may have been missed, and hence this study may reflect an underestimation of the true frequency. Physicians who care for patients taking these drugs should recognize the drug's potential to induce pathologic syndromes that sometimes masquerade as primary psychiatric disease."
Al.... what you stated about the manic/bi-polar now explains alot to us. Jim was diagnosed some 20 years ago with bi-polar. I can tell you straight up that in the years that i have known him, i never saw any signs and i do have a son who is. I know the signs and troubles of having a manic around.|
It makes sense to us now why he may not be manic anymore.
I've read where PD patients who have had TBI's (traumatic brain injury), have possibly started to lose the dopamine levels when the injury occurred, of course depending on where the injury was.
In our analysis, not being med professionals, it makes sense that the location of his injury,caused the dopamine levels to decrease, thus causing the bi-polar/manic episodes to decrease....
I had not read that anywhere else before and am so glad you are on top of things.